Glucophage, has anyone had admonial side effects??

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

nivram
Regular Member


Date Joined Nov 2005
Total Posts : 105
   Posted 4/5/2006 8:16 PM (GMT -7)   
My dad has been taking glucohpage for about two years.  This past month he has been very ill with gasternal and stomach problems.  He also has been suffering from night sweats, but yet is always cold.  The doc just took him off this med to see if this was causing the problems.  Has anyone had any side effects or stories they could share with me on this.  I'm very worried for my dad for he is in alot of discomfort and is loseing weight.  Thanks for any replys! :-)

Jeannie143
Veteran Member


Date Joined Apr 2004
Total Posts : 6056
   Posted 4/5/2006 10:55 PM (GMT -7)   
With the metformin (Glucophage) whenever I eat too many carbs I have terrible diarhea. The doctor told me that, "If you overdo, You go POOH!" and he wasn't kidding. Have your dad start a food diary and see where his carb count is... He may have just started adding a few extras here and there and it caught up with him. This med certainly helps me stay on my food program because the tummy problems are a quick reminder to keep on track.
~ Jeannie

"People are like stained glass windows: They sparkle and shine when the sun's out, but when the darkness sets in, their true beauty is revealed only if there is light within."

- Elizabeth Kubler-Ross


Warren
Veteran Member


Date Joined Oct 2005
Total Posts : 534
   Posted 4/6/2006 5:31 AM (GMT -7)   

Hi Nivram,

I hope your dad is seeing an endocrinologist and not just a GP.  Glucophage is usually a first line of defense in pre-diabetes and may have been prescribed for your dad for just that.  I suspect however that your dad has been taking his pills now for a couple of years but has no clue as to what his blood sugar really is. This is not a criticisim as most "pre-diabetics" just take their pills and aren't required to monitor their BS outside of Dr's visits.  The reason I am guessing all this is that the severe abdominal distress and the night sweats are indications he has a full blown case of out of control diabetes (frequent urination and thrist are also signs). 

Again I may be wrong on this, but someone really needs to test his blood sugar and find out where he is. Im am also guessing that the doctor simply took him off the glucophage but didn't do a finger stick or a blood test to see where his blood sugar was.  If this is the case, its a very simple test and may reveal that your dad needs more meds that he's been presecribed!

scool Warren
It's not that some people have willpower and some don't. It's that some people are ready to change and others are not. - James Gordon, M.D.
What some call health, if purchased by perpetual anxiety about diet, isn't much better than tedious disease. - George Dennison Prentice

I can only please one person per day, today is not your day...tomorrow doesn't look good either.


JGriffin
Regular Member


Date Joined Jan 2006
Total Posts : 104
   Posted 4/6/2006 7:17 AM (GMT -7)   
I had severe GI upset, rash all over, and very painful toes within 15 minutes of taking Metformin. The doctor put me on Fortamet which is Metformin in slow release form. Instead of a huge blast of medication in my system, it releases over an eight to twelve hour period. I still get some GI symptoms if I don't watch the carbs and an occasional rash on my neck but no painful toes as the medicine is introduced into my system gradually.

Warren
Veteran Member


Date Joined Oct 2005
Total Posts : 534
   Posted 4/6/2006 7:34 AM (GMT -7)   
Hi JGriffin,
 
You should talk to your doctor about replacing Metformin alltogether.  There are a ton of newer very effective drugs on the market.  Why should you put up with ANY annoying side effects if you can switch to a drug that is just as effective that maybe will not induce side effects in your system.  See the post on Type II meds or "Everything you ever wanted to know about diabetes" post to get a list of the most common meds available in the metformin class.
 
scool  Warren
It's not that some people have willpower and some don't. It's that some people are ready to change and others are not. - James Gordon, M.D.
What some call health, if purchased by perpetual anxiety about diet, isn't much better than tedious disease. - George Dennison Prentice

I can only please one person per day, today is not your day...tomorrow doesn't look good either.


JGriffin
Regular Member


Date Joined Jan 2006
Total Posts : 104
   Posted 4/6/2006 9:05 AM (GMT -7)   
Warren, I have a huge long list of medications to which I am allergic and have had many reactions. My reaction to lipitor took a year and a half to get over after I stopped taking the last dose. So if I "only" have mild symptoms, I consider myself lucky. I guess it is a case of sticking with the problem you know rather than having to relearn the reactions. I have been to the website many times and it seems all the medications carry some reaction with them. You are an old hand at this. What other medication will treat a type II insulin resistant diabetic with little or no weight gain and the lowest possible chance of reaction? I know metformin claims this, but is there another one that you have heard about or are familiar with that is just as good?
New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, December 04, 2016 5:32 AM (GMT -7)
There are a total of 2,732,452 posts in 301,021 threads.
View Active Threads


Who's Online
This forum has 151186 registered members. Please welcome our newest member, debbixij.
216 Guest(s), 7 Registered Member(s) are currently online.  Details
Nana 2, Psilociraptor, 73monte, reminder, maria2016, Big Mac, Graytech


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer